Alert archive / Alabama / Special Weather Statements in 2018

Special Weather Statement, NWS Birmingham, AL

August 9, 2018Bibb County, Alabama

NWS Birmingham, AL issued this special weather statement at Aug 9, 2018, 1:02 PM CDT for Bibb County, Alabama. It was in force for 28 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 9, 2018, 1:02 PM CDT (18:02 UTC)
Expired
Aug 9, 2018, 1:30 PM CDT
In force
28 min
Issued by
NWS Birmingham, AL

County Bibb County, AL

The radar

The Birmingham radar (KBMX), 27 km from the middle of the area, began a volume at 18:07 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Birmingham, AL (KBMX), launched 12:00Z, 6.0 hours before the alert went out and 26 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Birmingham, AL at 12:00Z on 2018-08-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1353 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Birmingham, AL at 12:00Z on 2018-08-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 28 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1353 J/kg
Mixed-layer CIN
-46 J/kg
Mixed-layer LCL
876 m above ground
0-6 km bulk shear
14 kt
0-1 km storm-relative helicity
28 m²/s²
0-3 km storm-relative helicity
66 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

531 
WWUS84 KBMX 091802
SPSBMX

Special Weather Statement
National Weather Service Birmingham AL
102 PM CDT THU AUG 9 2018
 
ALZ023-024-034-091830-
Bibb AL-Jefferson AL-Tuscaloosa AL-
102 PM CDT THU AUG 9 2018

...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL TUSCALOOSA...NORTH
CENTRAL BIBB AND SOUTH CENTRAL JEFFERSON COUNTIES UNTIL 130 PM CDT...

At 102 PM CDT, Doppler radar was tracking a strong thunderstorm near
Abernant, or 16 miles east of Holt, moving east at 20 mph.

Pea size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Bessemer, Lake View, Vance, Woodstock, Tannehill Ironworks State
Park, Abernant, North Bibb, McCalla, Bucksville, McAdory, Green Pond,
Caffee Junction and Hebron.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3338 8699 3325 8700 3325 8703 3321 8703
      3321 8702 3319 8702 3319 8703 3317 8703
      3317 8701 3313 8701 3321 8726 3328 8727
TIME...MOT...LOC 1802Z 269DEG 18KT 3324 8722 

$$

05

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before this special weather statement went out at Aug 9, 12:44 PM CDT, 18 minutes earlier.

Area forecast discussion, Aug 9, 12:44 PM CDT, 18 minutes before
Area Forecast Discussion
National Weather Service Birmingham AL
1244 PM CDT Thu Aug 9 2018

.UPDATE...
For 18Z Aviation.

&&

.SHORT TERM...

A lone of showers with a few thunderstorms extended from eastern
Morgan County in the Tennessee Valley south-southwest into
northern Tuscaloosa County in western Alabama. This activity will
continue to generally move eastward from 10-20 knots. Gusty winds
will be possible with winds observed at Cullman and Jasper within
the past hour gusting to 25 mph at both locations. Rainfall
amounts will generally range from 3/4 of an inch to an inch per
hour. The risk of localized flooding will persist today but the
faster storm motions will help to mitigate this risk as long as
training/backbuilding is kept to a minimum. Additional convection
is developing across St. Clair/Talladega, Clay and Randolph
Counties as well. All of this activity will be monitored for
further development/growth into the afternoon and early evening
hours. Shower activity may develop into thunderstorms over the
next few hours across our southwest counties as well.

The 12Z BMX sounding modified for a high of 88 degrees yields
around 3,000 J/kg of surface-based CAPE and downdraft CAPE values
are around 800 J/kg. The profile is relatively moist from the
surface to around 550 mb and yields a precipitable water value
around 1.88 inches. The higher moisture content in the lower half
of the profile helps to keep the wet microburst risk in the low
category, however, like previous days, wet microbursts can not be
ruled out. Upper-level dynamics remain weak which is typical for
this time of year and will discourage convection from becoming
more organized and more persistent through time.

The area remains between higher pressure to the southeast and
lower pressure to the northwest with a stationary front extending
from eastern Texas northeast into southern Illinois with a well-
defined closed low via multiple channels of moisture channel
imagery over southeast Nebraska and northeast Oklahoma.

Mid to low level impulses will continue to move east from the Mid
South region today and tonight which will continue to provide
support for isolated to scattered shower and thunderstorm
development which will provide temporary heat relief.

05

Previous short-term discussion:
Made some adjustments to POPs and temperatures, based on the area
of convection that has moved into the northwest portion of the
CWA. Not a lot of lightning currently associated with this area of
rain, but will probably see some growth in intensity as morning
transitions to afternoon. In addition to that activity, the
seabreeze is off to an early start, and would expect its northward
surge to increase rain chances in our southern counties by noon
(if not sooner) as well.

/61/

Previous short-term discussion:Today and Tonight.

Overnight observations continues to show an upper-level trough to
our north, with another upstream shortwave situated over KS/MO. It
appears this H3 disturbance will cut off from primary flow and
become a small/weak ULL, gradually working its way southeastward
towards Arkansas during afternoon as the primary longwave trough
begins to exit the region along the East Coast. A mid-level vort
max was analyzed near the AR/MO border and will move eastward,
providing PVA as an additional trigger for downstream thunderstorm
development. At the surface, a diffuse frontal boundary should
continue to meander from Arkansas and extend up through the Ohio
Valley. It should also gradually move east/southeast and nudge an
axis of higher moisture content into the forecast area today.
Yesterday's 00Z sounding revealed a 1.95" PW, indicative of the
deepening moisture downstream of these primary synoptic features.
Thunderstorm activity remained active overnight in AR and was
beginning to move in to northern Mississippi.

Given the approaching mid/upper-level support to our west, and any
outflow from remnant convective activity, we will see thunderstorm
development occur primarily north and east of the I-20/I-59
corridor. Generally expecting storms to move easterly with a
little better westerly H5 flow today. Boundary layer thermodynamics
remain plentiful as SBCAPE values increase to the 2,000-3,000
J/kg range during peak diurnal heating, though wind shear
parameters/mid-level lapse rates remain low. Given the nature of
the atmosphere, scattered to numerous showers and thunderstorms
will encompass most of central Alabama today, though not expecting
severe weather. That is not to say some storms won't be strong
enough to produce strong/gusty winds in multicell clustering, as
well as bringing heavy rainfall and the possibility of small hail
as we saw yesterday. Highs will generally reach the upper
80s/lower 90s and will depend on timing of precip/cloud cover.

40/Sizemore

.LONG TERM...
Friday through Tuesday.

A somewhat vigorous and well-organized shortwave will pass through
the Tennessee Valley on Friday, an occurrence that has been oddly
common this summer. The shortwave should be located in North MS
Friday morning, with a mid-level dry slot entering Northwest AL.
This is also where a surface to 700mb front should exist and
provide a focus for thunderstorm development in a band just to the
northwest of I-59. Unidirectional 0-6km shear of 20-25kt suggests
a potential for strong to perhaps marginally severe wind gusts if
storms become organized. This potential will not be mentioned in
the HWO at this time, but it may need to be added later today or
on Friday morning.

Models are now in good agreement for Saturday and indicate
stronger subsidence with the passage of the shortwave trough. Rain
chances have been reduced significantly and may need to be adjusted
downward again in future forecasts.

Higher rain chances may return on Sunday and Monday as PWAT values
rebound with the development of a trough extending from the Ohio
Valley southward into Alabama. Rain chances could decrease again
on Tuesday and Wednesday if the trough progresses eastward as
indicated by model guidance.

87/Grantham

&&

.AVIATION...
18Z TAF Discussion..

Showers and thunderstorms already forming along and out ahead of
a mid-level disturbance that is moving through Central Alabama.
Frequent lightning and gusty winds are possible with these storms.
Due to higher moisture in the lower levels, wet microburst
activity is limited but cannot be ruled out. Most activity is
expected to diminish this evening with the loss of peak heating.
VCTS for all terminals continues until around 00Z for any
lingering activity. Some guidance has suggested fog development
for a few of the terminals in the morning hours however confidence
is low at this time.

07

&&

.FIRE WEATHER...

High relative humidity values will continue. Relatively high rain
chances are expected through Friday with much lower chances on
Saturday. Morning fog and low clouds will be possible in
locations that receive afternoon and evening rainfall. There are
no fire weather concerns at this time.

&&

.PRELIMINARY POINT TEMPS/POPS...
Gadsden     70  87  70  89  70 /  40  60  40  20  10
Anniston    71  87  70  90  70 /  40  70  40  20  10
Birmingham  72  88  71  90  72 /  40  60  40  20  10
Tuscaloosa  73  90  72  92  72 /  40  60  30  20  10
Calera      70  87  71  89  71 /  40  70  40  20  10
Auburn      72  87  71  87  71 /  50  60  40  20  10
Montgomery  73  91  73  91  73 /  50  60  40  20  20
Troy        73  90  72  90  72 /  50  60  40  30  20

&&

.BMX WATCHES/WARNINGS/ADVISORIES/...
None.

&&
Hazardous weather outlook, Aug 9, 4:38 AM CDT, 8 hours 24 minutes before
Hazardous Weather Outlook
National Weather Service Birmingham AL
438 AM CDT Thu Aug 9 2018

ALZ011>015-017>050-101245-
Marion-Lamar-Fayette-Winston-Walker-Blount-Etowah-Calhoun-Cherokee-
Cleburne-Pickens-Tuscaloosa-Jefferson-Shelby-St. Clair-Talladega-
Clay-Randolph-Sumter-Greene-Hale-Perry-Bibb-Chilton-Coosa-Tallapoosa-
Chambers-Marengo-Dallas-Autauga-Lowndes-Elmore-Montgomery-Macon-
Bullock-Lee-Russell-Pike-Barbour-
438 AM CDT Thu Aug 9 2018

This Hazardous Weather Outlook is for the counties served by the
National Weather Service office in Birmingham.

.DAY ONE...Outlook through Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Activation of storm spotters and emergency management is not
expected at this time.

In the hours before

Local storm report, Aug 9, 11:01 AM CDT, 2 hours 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1101 AM CDT THU AUG 9 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0440 PM     TSTM WND DMG     2 NNE BUCKSVILLE        33.31N 87.08W
08/08/2018                   JEFFERSON          AL   FIRE DEPT/RESCUE

            A FEW TREES DOWN IN THE LOWETOWN AREA NEAR
            MCCALLA. LOCATION APPROXIMATED.

&&

MW
Special weather statement, Aug 9, 11:50 AM CDT, 1 hour 12 minutes before
Special Weather Statement
National Weather Service Birmingham AL
1150 AM CDT THU AUG 9 2018

ALZ017-091715-
Blount AL-
1150 AM CDT THU AUG 9 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN BLOUNT COUNTY UNTIL
1215 PM CDT...

At 1150 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from Arab to near Nectar. Movement was east at 15
mph.

Winds in excess of 40 mph will be possible with these storms.

Locations impacted include...
Oneonta, Blountsville, Cleveland, Altoona, Snead, Susan Moore, Walnut
Grove, Rosa, McLarty, Strawberry, Brooksville, Chamblees Mill, Fowler
Spring and Hendrix.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3421 8641 3410 8630 3405 8633 3399 8633
      3395 8637 3394 8633 3393 8633 3400 8670
      3411 8665 3412 8660 3415 8659 3419 8655
      3421 8655 3423 8652 3425 8651 3426 8645
TIME...MOT...LOC 1650Z 279DEG 12KT 3430 8650 3402 8662

05
Special weather statement, Aug 9, 12:09 PM CDT, 53 minutes before
Special Weather Statement
National Weather Service Birmingham AL
1209 PM CDT THU AUG 9 2018

ALZ017-018-026-091745-
Etowah AL-St. Clair AL-Blount AL-
1209 PM CDT THU AUG 9 2018

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN BLOUNT...WESTERN ETOWAH
AND NORTH CENTRAL ST. CLAIR COUNTIES UNTIL 1245 PM CDT...

At 1209 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 6 miles east of Arab to near Altoona to Oneonta
to near Locust Fork. Movement was east at 20 mph.

Winds in excess of 40 mph will be possible with these storms.

Locations impacted include...
Rainbow City, Oneonta, Attalla, Cleveland, Ashville, Sardis City,
Locust Fork, Steele, Altoona, Snead, Susan Moore, Walnut Grove,
Allgood, Fairview, Rosa, McLarty, Aurora, Brooksville, Inland Lake
and Highland Lake.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3426 8644 3425 8644 3421 8641 3410 8630
      3418 8619 3418 8611 3394 8614 3378 8629
      3390 8666 3404 8654 3426 8649
TIME...MOT...LOC 1709Z 283DEG 19KT 3429 8639 3402 8641 3394 8646 3388
8657

05
Special weather statement, Aug 9, 12:32 PM CDT, 30 minutes before
Special Weather Statement
National Weather Service Birmingham AL
1232 PM CDT THU AUG 9 2018

ALZ018-026-091800-
Etowah AL-St. Clair AL-
1232 PM CDT THU AUG 9 2018

...SIGNIFICANT WEATHER ADVISORY FOR ETOWAH AND NORTHEASTERN ST. CLAIR
COUNTIES UNTIL 100 PM CDT...

At 1232 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from Boaz to near Attalla to near Steele. Movement
was east at 20 mph.

Winds in excess of 40 mph will be possible with these storms.

Locations impacted include...
Gadsden, Rainbow City, Attalla, Glencoe, Sardis City, Steele,
Altoona, Walnut Grove, Reece City, Aurora, Gadsden Mall, Noccalula
Falls, Neely Henry Lake, Southside, Alabama International Dragway,
Gadsden Steam Plant, Mountainboro, Rockledge, Gadsden Water Works and
Ramsey.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3392 8594 3391 8597 3389 8597 3389 8599
      3386 8600 3387 8602 3385 8602 3384 8606
      3395 8633 3409 8627 3416 8622 3418 8619
      3419 8611 3420 8610 3420 8588
TIME...MOT...LOC 1732Z 289DEG 19KT 3422 8617 3407 8613 3399 8621

05
Special weather statement, Aug 9, 12:50 PM CDT, 12 minutes before
Special Weather Statement
National Weather Service Birmingham AL
1250 PM CDT THU AUG 9 2018

ALZ018>020-026-091815-
Calhoun AL-Etowah AL-St. Clair AL-Cherokee AL-
1250 PM CDT THU AUG 9 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN CALHOUN...ETOWAH...
NORTHEASTERN ST. CLAIR AND SOUTHWESTERN CHEROKEE COUNTIES UNTIL 115
PM CDT...

At 1250 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Crossville to near Slackland to Rainbow
City to near Neely Henry Lake. Movement was east at 35 mph.

Winds in excess of 40 mph will be possible with these storms.

Locations impacted include...
Gadsden, Jacksonville, Rainbow City, Attalla, Piedmont, Hokes Bluff,
Centre, Cedar Bluff, Centre Municipal Airport, Glencoe, Ashville,
Ohatchee, Steele, Leesburg, Reece City, Sand Rock, Cherokee Rock
Village, Slackland, Gadsden Mall and Western Weiss Lake.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3413 8553 3377 8569 3379 8625 3420 8609
      3420 8584 3424 8584 3424 8581 3426 8581
      3426 8577 3434 8568
TIME...MOT...LOC 1750Z 265DEG 32KT 3426 8605 3413 8590 3397 8602 3381
8611

05
Special weather statement, Aug 9, 1:02 PM CDT, 0 minutes before
Special Weather Statement
National Weather Service Birmingham AL
102 PM CDT THU AUG 9 2018

ALZ023-024-034-091830-
Bibb AL-Jefferson AL-Tuscaloosa AL-
102 PM CDT THU AUG 9 2018

...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL TUSCALOOSA...NORTH
CENTRAL BIBB AND SOUTH CENTRAL JEFFERSON COUNTIES UNTIL 130 PM CDT...

At 102 PM CDT, Doppler radar was tracking a strong thunderstorm near
Abernant, or 16 miles east of Holt, moving east at 20 mph.

Pea size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Bessemer, Lake View, Vance, Woodstock, Tannehill Ironworks State
Park, Abernant, North Bibb, McCalla, Bucksville, McAdory, Green Pond,
Caffee Junction and Hebron.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3338 8699 3325 8700 3325 8703 3321 8703
      3321 8702 3319 8702 3319 8703 3317 8703
      3317 8701 3313 8701 3321 8726 3328 8727
TIME...MOT...LOC 1802Z 269DEG 18KT 3324 8722

05

The office that day

Everything else NWS Birmingham, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 8, 7:13 PM CDTSpecial Weather StatementBMXCleburne32 min
Aug 8, 7:16 PM CDTSpecial Weather StatementBMXBarbour44 min
Aug 8, 8:10 PM CDTSpecial Weather StatementBMXPickens35 min
Aug 9, 11:50 AM CDTSpecial Weather StatementBMXBlount25 min
Aug 9, 12:09 PM CDTSpecial Weather StatementBMXBlount36 min
Aug 9, 12:32 PM CDTSpecial Weather StatementBMXEtowah28 min
Aug 9, 12:50 PM CDTSpecial Weather StatementBMXCherokee, Etowah25 min
Aug 9, 1:12 PM CDTSpecial Weather StatementBMXCalhoun, Cherokee33 min
Aug 9, 1:38 PM CDTSpecial Weather StatementBMXCherokee, Cleburne37 min
Aug 9, 2:14 PM CDTSpecial Weather StatementBMXBibb31 min
Aug 9, 2:29 PM CDTSpecial Weather StatementBMXRandolph31 min
Aug 9, 2:41 PM CDTSpecial Weather StatementBMXBibb34 min
Aug 9, 2:56 PM CDTSpecial Weather StatementBMXChambers34 min
Aug 9, 3:10 PM CDTSpecial Weather StatementBMXChilton35 min

Nearby

Special Weather Statements in Alabama, 2018Every special weather statement in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.